Washington, 2014

Heavy Snow in Washington, February 15 to 16, 2014

February 15 to 16, 2014 · NWS SEW · 1 event in 1 county or zone

A Pacific frontal system brought heavy snow to Mt Baker in the North Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A Pacific frontal system brought heavy snow to Mt Baker in the North Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 15, 8:40 AM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 15, 8:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PST SAT FEB 15 2014

.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. ANOTHER STRONG FRONT WILL REACH WESTERN
WASHINGTON SUNDAY AFTERNOON AND NIGHT. ANOTHER FRONT WILL ARRIVE
TUESDAY. IT WILL BE WET AND WINDY AT TIMES IN THE LOWLANDS. THE
MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW OVER THE NEXT FIVE DAYS.

&&

.SHORT TERM...A VIGOROUS PACIFIC FRONTAL SYSTEM WILL BRING A PERIOD
OF HEAVY SNOW TO THE CASCADES BY THIS EVENING WITH WINDY CONDITIONS
FOR THE LOWLANDS...PARTICULARLY OVER THE COAST AND NORTHWEST
INTERIOR THIS EVENING. A WIND ADVISORY IS UP FOR THE WINDIER SPOTS.
ANOTHER STRONG FRONTAL SYSTEM WILL REACH THE AREA SUNDAY AFTERNOON
AND NIGHT...AND THAT SYSTEM IS LIKELY TO BE A NOTCH STRONGER AND
WETTER. THERE IS A HIGH WIND WATCH UP FOR FOR THE COAST AND
NORTHWEST INTERIOR FOR SUNDAY...THAT SYSTEM IS NEAR 150W THIS
MORNING AND THE FRONT IS LIKELY TO BE STRONG BUT THE LOW PRESSURE
SYSTEM ITSELF STAYS FAR OFFSHORE AND EVENTUALLY TRACKS TO THE
CHARLOTTES SO THAT SEEMS LIKE A COMPLETE MISS BUT THE SURFACE WINDS
IN THE 00Z 4KM UW WRFGFS SHOW A SHORT PERIOD OF 45KT SW WINDS OVER
THE COASTAL WATERS SUNDAY AFTERNOON. WINDS OVER LAND WOULD AGAIN
MATCH UP WITH THE SORT OF SPEEDS THAT GO ALONG WITH WIND ADVISORIES.

.LONG TERM...TUESDAY LOOKS LIKE A WET DAY WITH HEAVY SNOW IN THE
MOUNTAINS. WEDNESDAY WILL STILL LIKELY HAVE ENOUGH ONSHORE FLOW AND
COLD ADVECTION ALOFT TO KEEP DECENT SNOW GOING IN THE MOUNTAINS BUT
THE PRECIP MAY TURN OVER TO SCATTERED SHOWERS AND SUNBREAKS IN THE
LOWLANDS. ON THURSDAY THE HEAVY PRECIP OUGHT TO SAG SOUTH OVER
OREGON BUT THERE MAY STILL BE PRETTY GOOD OROGRAPHICS AND SNOW
SHOWERS IN THE MOUNTAINS. FRI-SUN OUGHT TO HAVE DRY WEATHER AS A
RIDGE BUILDS IN.

&&

.HYDROLOGY...
THE SYSTEMS THAT WILL MOVE ACROSS THE AREA WILL BE FAST-MOVING AND
SNOW LEVELS WILL BE RATHER LOW...ALTHOUGH THE SNOW LEVEL WILL
BRIEFLY RISE TO 4500 TO 5500 FT ACROSS MUCH OF THE CWA TODAY BEFORE
PLUNGING TO NEAR 1K FT EARLY SUNDAY. FLOODING IS NOT EXPECTED WITH
THIS SYSTEM.

THERE IS A CHANCE OF MINOR FLOODING ON THE SKOKOMISH RIVER SUNDAY
NIGHT. RAINFALL AMOUNTS OF 2 TO 3.5 INCHES ARE EXPECTED IN THIS
BASIN DURING THE 24-HR PERIOD ENDING AT 4 AM PST MON...THUS A FLOOD
WATCH WAS ISSUED.

BEYOND SUNDAY...NOT EXPECTING ANY FLOODING ON AREA RIVERS BUT WILL
NEED TO WATCH THE LOWER PORTION OF CHEHALIS RIVER ON MON.

&&

.AVIATION...SOUTHWESTERLY FLOW ALOFT BECOMING STRONG THIS AFTERNOON
INTO THE EVENING HOURS. AIR MASS STABLE WITH INCREASING MOISTURE.

FRONTAL SYSTEM OVER OREGON THIS MORNING WILL SLOWLY MOVE NORTH
MOVING THROUGH WESTERN WASHINGTON LATE THIS AFTERNOON AND INTO THE
EVENING. SOME PATCHY FOG CURRENTLY OVER THE SOUTHWEST INTERIOR AND
COAST WILL DISSIPATE BY LATE MORNING. JUST SOME HIGH CLOUDS OVER THE
AREA FROM ABOUT KPAE SOUTHWARD WITH A 3500 TO 5000 FOOT DECK TO THE
NORTH. MID LEVEL CLOUDS CLOUDS INCREASING LATE MORNING WITH CEILINGS
LOWERING DOWN TO AROUND 4000 FEET AHEAD OF THE FRONT. COULD SEE SOME
CEILINGS IN THE 2000 TO 3000 FOOT RANGE WITH THE FRONTAL PASSAGE
BETWEEN 00Z-06Z SUNDAY BEFORE RETURNING TO VFR CONDITIONS.

KSEA...JUST SOME HIGH CLOUDS THIS MORNING. CEILINGS LOWERING DOWN TO
NEAR 4000 FEET AROUND 21Z WITH RAIN DEVELOPING. POSSIBLE CEILINGS
2000-3000 FEET WITH FRONTAL PASSAGE AROUND 03Z BEFORE BEGINNING TO
LIFT BACK UP INTO VFR AROUND 08Z. EASTERLY WINDS 6 TO 10 KNOTS UNTIL
MID AFTERNOON. WINDS BECOMING SOUTHEASTERLY MID AFTERNOON AND THEN
SOUTHERLY 15-20 KNOTS WITH GUSTS TO 30 KNOTS BEHIND THE FRONT THIS
EVENING. FELTON/SMR

&&

.MARINE...STRONG FRONT ASSOCIATED WITH 980 MB LOW MOVING INLAND JUST
NORTH OF VANCOUVER ISLAND MOVING THROUGH THE WATERS TODAY WITH
GALE FORCE WINDS EXPECTED OVER ALL THE WATERS. WINDS EASING A LITTLE
SUNDAY MORNING THEN INCREASING AGAIN SUNDAY AFTERNOON WITH THE NEXT
SYSTEM REACHING THE AREA. GALES POSSIBLE OVER MOST OF THE WATERS
WITH THIS SYSTEM AS WELL. COMBINED SEAS ALONG THE COAST APPROACHING
20 FEET WITH THE FRONT ON SUNDAY. NEXT SYSTEM IN THIS SERIES
ARRIVING ON TUESDAY LOOKS WEAKER THAN THE WEEKEND SYSTEMS AT THIS
POINT. FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TIL 6 AM PST
     SUNDAY FOR THE CASCADES.

     WIND ADVISORY IN EFFECT THIS AFTERNOON THROUGH TONIGHT FOR
     THE COAST AND NORTHWEST INTERIOR.

     WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TIL 6 AM PST
     SUNDAY FOR  THE OLYMPICS.

     HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR THE COAST AND NORTHWEST INTERIOR.

     WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
     SUNDAY NIGHT FOR THE CASCADES.

     FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY
     FOR THE SKOKOMISH RIVER IN MASON COUNTY.

PZ...GALE WARNING IN EFFECT FOR ALL WATERS.

     SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH BAR UNTIL 4 AM PST
     SUNDAY FOR THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Feb 15, 4:49 AM PST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
449 AM PST SAT FEB 15 2014

WAZ504-505-507>509-511-512-514-515-161100-
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
449 AM PST SAT FEB 15 2014

...STRONG WINDS AREA POSSIBLE SUNDAY AFTERNOON AND NIGHT ACROSS
THE LOWLANDS...

A POTENT PACIFIC STORM WILL BRING THE POTENTIAL FOR STRONG WINDS
ACROSS THE AREA ON SUNDAY. THE STRONGEST WINDS ARE EXPECTED TO BE
FROM THE PUGET SOUND REGION SOUTH AND WESTWARD. EXPECT SOUTHERLY
WINDS TO INCREASE TO 20 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH
SUNDAY AFTERNOON BEFORE GRADUALLY DIMINISHING SUNDAY NIGHT. WINDS
THIS STRONG CAN TOPPLE SMALL TREES...SNAP TREE LIMBS...AND CAUSE
LOCAL POWER OUTAGES.

SPEEDS OVER THE STRAIT OF JUAN DE FUCA WILL BE LIGHTER BUT IT WILL
BECOME WINDY BEHIND THE FRONT SUNDAY NIGHT. WESTERLY WINDS OF 20
TO 30 MPH WITH LOCAL GUSTS TO 45 MPH ARE POSSIBLE HERE.

STAY TUNED TO THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
IN SEATTLE ON THIS IMPENDING EVENT.

&&

WWW.WEATHER.GOV/SEATTLE

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, West Slopes Northern Cascades and Passes

When
February 15, 10:00 AM PST to February 16, 1:00 AM PST
Where
West Slopes Northern Cascades and Passes forecast zone
Reported by
Park/Forest Service

USFS NWAC station at Mt Baker measured 12 inches snow in 12 hours ending 10 pm Feb 15.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511815.